Have you ever heard someone say that the cure is worse than disease? Or maybe, if the disease (whatever it may be) doesn’t kill you the cure will? Sometimes, it does seem as if this is the case!
I think that I have yet to fill a prescription where the pharmacist didn’t go over a long list of risks and warning signs with me before letting me leave with my little white sack of drugs. I have to admit that sometimes I wonder just how safe some of these medications really are!
All medications have some type of side effect or risks associated with them. Some are mild and then some can be very serious. Statin drugs are no exception. If you have high cholesterol or are at risk for developing heart disease, then at some point in your lifetime, your doctor may recommend a statin drug to assist in lowering your cholesterol levels in an effort to protect your heart from damage.
There are currently five major statin drugs in use:
• Lipitor (atorvastatin)
• Zocor (simvastatin)
• Mevacor (lovastatin)
• Pravachol (pravastatin)
• Crestor (rosuvastatin)
Statin drugs have multiple side effects. The most commonly reported side effects include nausea, diarrhea, constipation and muscle and joint aches, rash and flushing. While bothersome, these are relatively mild and easily treated. Other side effects are not so mild. Statins have been linked to permanent liver damage, which can be very serious. They’ve also been linked to Lou Gehrig’s disease (ALS) which is a neurological disorder. In addition, statins have been known to cause statin myophathy (myotoxicity).
Statin myophathy is characterized by weakness, pain and tenderness in the muscles. These symptoms can become so extreme as to interfere with your day to day activities. For example, you may find that your muscles are too painful to allow you to walk or climb stairs. This type of reaction to statin usage could have tremendous impacts on your quality of life and your lifestyle in general.